Arizona, 2006

Damaging Wind in Arizona, December 27, 2006

December 27, 2006 · NWS TWC · 1 event in 1 county or zone

An isolated severe thunderstorm developed along the leading edge of an upper level low pressure approaching Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An isolated severe thunderstorm developed along the leading edge of an upper level low pressure approaching Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Dec 27, 8:45 PM MST, 10 minutes earlier.

Area forecast discussion, Dec 27, 8:45 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
845 PM MST WED DEC 27 2006

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHEAST
ARIZONA TONIGHT INTO THURSDAY...BRINGING VALLEY RAIN AND MOUNTAIN
SNOW SHOWERS ALONG WITH MUCH COLDER TEMPERATURES. THIS SYSTEM WILL
BE EAST OF THE STATE FRIDAY NIGHT WITH A RETURN TO COLD OVERNIGHT
TEMPERATURES THIS WEEKEND. HIGH PRESSURE ALOFT WILL RETURN OVER THE
AREA LATE IN THE WEEKEND INTO NEW YEARS DAY...FOR DRY WEATHER WITH A
GRADUAL WARMING TREND.

&&

.DISCUSSION...LOW NOW PUSHING INTO WESTERN ARIZONA WITH FIRST STRONG
IMPULSE ROTATING UNDER AND AHEAD OF THE LOW INTO SOUTHEAST ARIZONA
THIS EVENING. SNOW LEVELS IN THE 8K TO 9K FT RANGE BUT STEADILY
FALLING NOW WITH THE LOWER ATMOSPHERE MOISTENING UP. ISOLATED
LIGHTNING STRIKES TO GO ALONG WITH THE SCATTERED SHOWER ACTIVITY
MOVING IN...SO WE UPDATED FOR THAT. OTHERWISE EXPECT THIS FIRST
IMPULSE TO FURTHER ENHANCE SHOWER COVERAGE AND INTENSITY TONIGHT
WITH SNOW LEVELS FALLING PAST 5K FEET BEFORE SUNRISE AND A SNOW
ADVISORY LOOKING GOOD ABOVE 5K FEET THURSDAY. WRAP AROUND AND ENERGY
CONTINUING TO CARVE DOWN THE BACK SIDE OF THE LOW EVEN AS IT EXITS
INTO NEW MEXICO WILL LIKELY SUSTAIN SHOWERS INTO FRIDAY FOR EASTERN
AREAS...AND MAY SEE AN EXTENSION OF THE SNOW ADVISORY AND EVEN AN
UPGRADE TO HIGHER AMOUNTS POSSIBLE BEFORE THE SYSTEM IS DONE WITH US.

&&

.PREV DISCUSSION...I HAVE UPGRADED THE WINTER STORM WATCH TO SNOW
ADVISORY AND EXPANDED IT TO COVER ALL THE HIGHER TERRAIN FROM TUCSON
EAST. SNOW AMOUNTS WILL VARY WITH AMOUNTS ABOVE 5000 FEET BETWEEN 6
AND 12 INCHES. THE HARD PART OF THE FORECAST IS THE POTENTIAL FOR
VALLEY LOCATIONS...ESPECIALLY SOUTH AND EAST OF TUCSON...TO GET SOME
ACCUMULATION (LESS THAN AN INCH OR TWO) WHICH WOULD PUT THOSE AREAS
IN WARMING CRITERIA. THE CONVECTIVE NATURE OF THE SYSTEM...AND A
SLIGHT CHANCE OF THUNDERSNOW...MAKES FORECASTING SNOW AT THE LOWER
ELEVATIONS DIFFICULT. THURSDAY WILL BE A CHILLY GRAY SHOWERY DAY
WITH HIGHS THURSDAY 15 TO 25 DEGREES COLDER THAN WEDNESDAY. SHOWER
ACTIVITY WILL START TO SUBSIDE THURSDAY NIGHT INTO FRIDAY AS THE
SYSTEM MOVES INTO NEW MEXICO. HOWEVER...WILL HAVE TO WATCH WRAP
AROUND MOISTURE AND DISTURBANCES MOVING DOWN BACK SIDE OF LOW. THUS
HAVE KEPT SOME TOKEN POPS INTO FRIDAY MORNING IN THE EASTERN ZONES.
LITTLE RECOVERY IN HIGH TEMPERATURES FRIDAY. FRIDAY NIGHT/SATURDAY
MORNING WILL BE COLD AND COMBINED WITH SURFACE MOISTURE...FROST WILL
LIKELY DEVELOP...AND IT MAY BE WIDESPREAD ENOUGH FOR A WARNING TO BE
POSTED. STILL PLENTY OF TIME TO DEAL WITH THIS ASPECT OF THE
FORECAST.

THE WEEKEND LOOKS DRY AS UPPER RIDGE STARTS TO BUILD OVER THE AREA
RESULTING IN A GRADUAL WARM-UP IN TEMPERATURES. AS THE CALENDAR
TURNS TO 2007...THE RIDGE WILL BE PUSHED ON EAST WITH ANOTHER STORM
MOVING TOWARD THE DESERT SOUTHWEST. FOR NOW WILL KEEP IT DRY WITH
SEASONAL TEMPERATURES.

&&

.AVIATION...CLOUD DECKS ARE EXPECTED TO LOWER OVERNIGHT AS A STORM
SYSTEM ENTERS THE STATE. MVFR CONDITIONS ARE NOT EXPECTED FOR ALL
TAF SITES UNTIL AFTER 08Z AS THE CHANCES FOR PRECIPITATION INCREASES
OVER THE FORECAST AREA. TAFS AND TWEBS ADEQUATELY COVER ALL
SIGNIFICANT WEATHER AT KTUS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   SNOW ADVISORY MIDNIGHT THROUGH 5 PM THURSDAY FOR PUBLIC ZONES
   AZZ019-030-033>035 ABOVE 5000 FEET.

&&

WWW.WEATHER.GOV/TUCSON
Hazardous weather outlook, Dec 27, 3:35 PM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST WED DEC 27 2006

AZZ030-033>035-281400-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ
COUNTY-COCHISE COUNTY-
335 PM MST WED DEC 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

...SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT THROUGH 5 PM
THURSDAY ABOVE 5000 FEET...

.DAY ONE...TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO ARIZONA TONIGHT. THIS
SYSTEM WILL DEVELOP WIDESPREAD VALLEY SHOWERS AND MOUNTAINS SNOW
SHOWERS...MAINLY AFTER MIDNIGHT. THE SNOW LEVEL WILL LOWER TO 4500
FEET LATER TONIGHT AS THE SYSTEM MOVES IN WITH SOME ACCUMULATION
POSSIBLE BY MORNING ABOVE 5000 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE IMPACT OF THIS STRONG SYSTEM WILL BE FELT ON THURSDAY RESULTING
IN VALLEY RAIN AND MOUNTAIN SNOW ALONG WITH A SIGNIFICANT COOL DOWN
IN TEMPERATURES. SNOW LEVELS WILL FALL TO 4000 TO 4500 FEET THURSDAY
MORNING WITH SNOW ACCUMULATIONS OF UP TO 1 INCH IN THE VALLEYS...AND
4 TO 8 INCHES IN THE MOUNTAINS. TOTAL ACCUMULATION BY FRIDAY MORNING
ABOVE 5000 FEET WILL BE 5 TO 10 INCHES WITH LOCALLY HIGHER AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-281400-
NORTHERN GREENLEE COUNTY-
335 PM MST WED DEC 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN GREENLEE COUNTY.

...SNOW ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT THROUGH 5 PM
THURSDAY...

.DAY ONE...TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO ARIZONA TONIGHT. THIS
SYSTEM WILL DEVELOP WIDESPREAD SNOW SHOWERS AFTER MIDNIGHT WITH A
COUPLE OF INCHES OF ACCUMULATION BY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL SNOW WILL CONTINUE THROUGH THURSDAY AFTERNOON BEFORE
TAPERING OFF TO SNOW SHOWERS AS THE STORM SYSTEM MOVES INTO NEW
MEXICO THURSDAY NIGHT. AN ADDITIONAL 4 TO 8 INCHES OF SNOW IS
EXPECTED BY THURSDAY EVENING WITH TOTAL SNOW ACCUMULATION OF 5 TO 10
INCHES WITH LOCALLY HIGHER AMOUNTS. SCATTERED SNOW SHOWERS WILL
CONTINUE INTO FRIDAY WITH LITTLE ADDITIONAL ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 37 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
December 27, 8:55 PM MST to 9:00 PM MST
Where
Pima County, 8 mi WSW of Tucson
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
32.190, -110.800

A microburst caused power lines to be knocked down and damaged a shed in Kinney Estates.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4663.